Dense Fog, Grand Flat and Arches
- When
- November 23, 6:53 AM MST to 10:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Automated sensors indicated visibilities of 1/4 mile or less.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Automated sensors indicated visibilities of 1/4 mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 23, 4:05 AM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 405 AM MST TUE NOV 23 2004 .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...CENTER OF UPPER LOW IS JUST ABOUT TO THE NM BOOT HEEL AT 10Z THIS MORNING...AND IS SCHEDULED TO MOVE ACROSS NM TODAY AND INTO TX BY EARLY THIS EVENING. WEAK WAVE IN THE NORTHWEST FLOW WILL BRUSH THE FORECAST AREA TODAY. NORTHWEST FLOW WILL CONTINUE ON WED. TODAY...LOW STRATUS AND PATCHY FOG HAS AGAIN DEVELOPED OVER SOME AREAS THIS MORNING. NOT NEARLY AS EXTENSIVE AS YESTERDAY...AND SHOULD DISSIPATE BY MID MORNING. CRAIG HAS DROPPED TO 1/2 MILE JUST AS THIS IS GOING TO PRESS. BUT FEEL APPROACHING WAVE SHOULD INHIBIT DENSE FOG AS CLOUDS MOVE IN FROM THE NORTHWEST. SO WILL NOT ISSUE AN ADVISORY. BUT WILL KEEP AN EYE ON THE SITUATION. WRAP AROUND FROM THE SOUTHERN LOW PRODUCING GOOD PCPN SHIELD OVER NORTHERN NM EARLY THIS MORNING. ACTIVITY REMAINING SOUTH OF THE FORECAST AREA BUT CANNOT RULE OUT A FEW SHOWERS ALONG THE CO/NM BORDER AND ON THE SOUTHERN SLOPES OF THE SAN JUANS. OVER THE NORTH...MODELS HAVE TRENDED WEAKER WITH TODAYS SHORTWAVE BRUSHING THE AREA FROM THE NORTHWEST. QUICK SHOT IS TIMED FOR THIS AFTERNOON. ENOUGH MOISTURE IN PLACE FOR EVEN WEAK FORCING TO PRODUCE CHANCE POPS MAINLY OVER THE NORTHERN MOUNTAINS. SOME COLD ADVECTION AT 700 AND 500 MB. ANOTHER WEAK IMPULSE WILL KEEP LOW POPS OVER THE NORTHERN MOUNTAINS OVERNIGHT. WEDNESDAY AND WEDNESDAY NIGHT...NORTHWEST FLOW CONTINUES WITH ANOTHER EMBEDDED WAVE APPROACHING DURING THE AFTERNOON. NORTHERN MOUNTAINS FAVORED IN THIS FLOW SO HAVE LEFT LOW CHANCE POPS THERE. AIR MASS REMAINS MOIST WITH COOLING CONTINUING. .LONG TERM (THURSDAY THROUGH TUESDAY)... MEDIUM RANGE MODEL GUIDANCE REMAINED IN GOOD AGREEMENT WITH PROGRESSIVE PATTERN CONTINUING INTO THE EARLY PART OF NEXT WEEK. LIGHT SHOWERS ACROSS THE NORTH ON THANKSGIVING WILL GIVE WAY TO INCREASED SNOW THIS WEEKEND POSSIBLY CREATING SOME PROBLEMS FOR RETURNING HOLIDAY TRAVELERS. THANKSGIVING: FLAT AND DIRTY SHORTWAVE RIDGE GIVES WAY TO BROAD OPEN TROF AS SHORTWAVE IN NORTHWEST FLOW PUSHES ACROSS THE GREAT BASIN. WEAK WAA AHEAD OF THE WAVE INDICATED TO GENERATE SOME LIGHT SHOWERS OVER THE HIGHER TERRAIN IN THE NORTH WITH DRY CONDITIONS TO THE SOUTH. MODEL CONSISTENCY IN THIS REGARD PROMPTED DECREASE IN POPS ACROSS THE SOUTHERN HALF OF THE CWFA. TEMPERATURES SHOULD REMAIN NEAR NORMAL AS PREVIOUSLY FORECAST. FRIDAY-SUNDAY: AS ALLUDED TO IN PREVIOUS DISCUSSION THIS WEEKENDS WEATHER WILL BE COMING THROUGH PIECEMEAL. FIRST WAVE STILL ON TRACK TO MOVE THROUGH THE AREA ON FRIDAY. 130+ KT JET ON THE BACK SIDE OF THE TROF WILL HELP DRIVE COLD FRONT ACROSS MUCH OF THE REGION DURING THE DAY. MEANWHILE...CAA ALOFT WILL HELP STEEPEN LAPSE RATES AIDING PCPN PRODUCTION. THEREFORE...WILL CONTINUE WITH FORECAST CALLING FOR SCATTERED SHOWERS...MORE NUMEROUS OVER MOUNTAIN AREAS. SHORTWAVE MOVES ONTO THE PLAINS FRIDAY NIGHT INTO SATURDAY WITH SOUTHWARD DIGGING JET OVER THE WESTERN GREAT BASIN CARVING OUT ANOTHER SHORTWAVE. CONCURRENTLY...ZONAL ORIENTED JET MOVING OVER THE SOUTHERN TIER WILL ENHANCE PCPN CHANCES IN THE SAN JUAN MOUNTAINS AND SURROUNDING AREAS. REINFORCING SHOT OF COLD AIR INDICATED FOR SUNDAY AS LOW BEGINS TO CLOSE IN THE VICINITY OF THE FOUR CORNERS. COLD POOL DIRECTLY OVERHEAD ON SUNDAY...AND THIS COMBINED WITH JET ENERGY AND MOIST ENVIRONMENT WILL LEAD TO CONTINUED SNOW SHOWERS ACROSS THE AREA. TEMPERATURES WILL BE WELL BELOW NORMAL THANKS TO PUSH OF COLD AIR. MONDAY-TUESDAY: MODELS BEGIN TO DIVERGE SOMEWHAT EARLY NEXT WEEK AND FAVORED SLOWER GFS SOLUTION. THEREFORE...HELD ONTO DECREASING POP TREND MONDAY...ESPECIALLY NORTH BECOMING DRY ON TUESDAY. TEMPERATURES WILL BEGIN TO SLOWLY MODERATE EARLY NEXT WEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 435 AM MST TUE NOV 23 2004 COZ001-002-006>008-011-020-021-UTZ022-024-027-029-241300- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-CENTRAL YAMPA RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH- 435 AM MST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... PATCHY MORNING FOG...WITH LOCALLY DENSE POCKETS POSSIBLE...WILL DISSIPATE BY MID MORNING. OTHERWISE...SIGNIFICANT WEATHER IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM FRIDAY NIGHT THROUGH MONDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ014-022-023-241300- ANIMAS RIVER BASIN-SAN JUAN RIVER BASIN-UPPER GUNNISON RIVER VALLEY- 435 AM MST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER GUNNISON AND THE ANIMAS AND SAN JUAN RIVER BASINS. .DAY ONE...TODAY AND TONIGHT... SIGNIFICANT WEATHER IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM FRIDAY NIGHT THROUGH MONDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ003>005-009-010-012-013-017>019-UTZ023-025-028-241300- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 435 AM MST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON...THEN DIMINISH AFTER SUNSET. ADDITIONAL SNOW ACCUMULATIONS OF AN INCH OR LESS CAN BE EXPECTED ACROSS THE MOUNTAINS. SNOWPACKED ROADS WITH ICY SPOTS WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS ACROSS SOME AREA ROADS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM FRIDAY NIGHT THROUGH MONDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL/EH
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425614.